Alert archive / Nevada / High Wind Watches in 2007

High Wind Watch 8, NWS Reno, NV

October 17, 20077 counties in Nevada; Mono County, California

NWS Reno, NV issued this high wind watch at Oct 17, 2007, 3:04 PM PDT for 7 counties in Nevada; Mono County, California. It took effect at Oct 18, 2007, 3:08 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2007, 3:04 PM PDT (22:04 UTC)
In effect from
Oct 18, 2007, 3:08 AM PDT
Expired
Oct 18, 2007, 3:15 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
125 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 172204
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
304 PM PDT WED OCT 17 2007

...STRONG WINDS TO AFFECT THE REGION FRIDAY AND FRIDAY NIGHT...

.A STRONG COLD FRONT WILL MOVE THROUGH NORTHERN CALIFORNIA AND NEVADA
FRIDAY NIGHT AND EARLY SATURDAY. STRONG WINDS WILL PICK UP NORTH
OF INTERSTATE 80 FRIDAY MORNING AND THEN SPREAD SOUTH ACROSS THE
REGION FRIDAY AFTERNOON. WINDS WILL DECREASE SATURDAY BEHIND THE
FRONT.

CAZ072-NVZ002-172315-
/O.CAN.KREV.LW.Y.0017.000000T0000Z-071017T2300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
304 PM PDT WED OCT 17 2007

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE LAKE WIND
ADVISORY. 

WINDS HAVE DIMINISHED TO 10 TO 15 MPH WITH GUSTS TO 25 MPH ON LAKE
TAHOE...THEREFORE THE LAKE WIND ADVISORY HAS BEEN CANCELLED.

$$

CAZ073-NVZ001-003-181200-
/O.NEW.KREV.HW.A.0008.071019T2200Z-071020T1200Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...SPARKS...VERDI...GARDNERVILLE
304 PM PDT WED OCT 17 2007

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE
FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT AHEAD OF A STRONG COLD
FRONT. LOCAL GUSTS TO 65 MPH ARE ALSO POSSIBLE. WINDS WILL DIMINISH
BEHIND THE COLD FRONT LATE FRIDAY NIGHT OR SATURDAY MORNING.

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO EFFECT THE AREA. CONTINUE TO MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/RENO.

$$


HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 181008
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
308 AM PDT THU OCT 18 2007

...STRONG WINDS TO AFFECT THE REGION FRIDAY AND FRIDAY NIGHT...

.A STRONG COLD FRONT WILL MOVE THROUGH NORTHERN CALIFORNIA AND
NEVADA FRIDAY NIGHT AND SATURDAY. STRONG WINDS WILL PICK UP NORTH
OF INTERSTATE 80 FRIDAY MORNING AND THEN SPREAD SOUTH ACROSS THE
REGION FRIDAY AFTERNOON. WINDS WILL DECREASE SATURDAY BEHIND THE
FRONT.

NVZ004-182315-
/O.NEW.KREV.LW.Y.0018.071018T1800Z-071019T0200Z/
/O.EXA.KREV.HW.A.0008.071019T2200Z-071020T1200Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
308 AM PDT THU OCT 18 2007

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
PDT THIS EVENING...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
FRIDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING. A HIGH WIND WATCH HAS ALSO BEEN ISSUED. THIS HIGH
WIND WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
NIGHT. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 WITH GUSTS UP TO 35 MPH
BY THIS AFTERNOON. THESE WINDS WILL CAUSE ROUGH CHOP ON PYRAMID
LAKE TODAY. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD
REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

STRONGER WINDS ARE EXPECTED ON FRIDAY AS A COLD FRONT APPROACHES
THE AREA. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE
POSSIBLE FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT. WINDS WILL
DIMINISH BEHIND THE COLD FRONT BY SATURDAY MORNING.

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO EFFECT THE AREA. CONTINUE TO MONITOR THE LATEST FORECASTS
AT WEATHER.GOV/RENO.

$$

CAZ072-NVZ002-182315-
/O.NEW.KREV.LW.Y.0018.071018T1800Z-071019T0200Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
308 AM PDT THU OCT 18 2007

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM PDT
THIS EVENING. 

SOUTHWEST WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS UP TO 35
MPH IN THE AFTERNOON. THESE WINDS WILL CAUSE ROUGH CHOP ON LAKE
TAHOE TODAY. SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD
REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

$$

NVZ005-182315-
/O.EXB.KREV.HW.A.0008.071019T1700Z-071020T0200Z/
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...EMPIRE...GERLACH
308 AM PDT THU OCT 18 2007

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE
FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT AHEAD OF A STRONG COLD
FRONT. WINDS WILL DIMINISH BEHIND THE COLD FRONT LATE FRIDAY
NIGHT.

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO EFFECT THE AREA. CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

$$

CAZ073-NVZ001-003-182315-
/O.CON.KREV.HW.A.0008.071019T2200Z-071020T1200Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...SPARKS...VERDI...GARDNERVILLE
308 AM PDT THU OCT 18 2007

...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE FRIDAY NIGHT...

A HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE FRIDAY NIGHT. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE
FROM FRIDAY AFTERNOON THROUGH FRIDAY NIGHT AHEAD OF A STRONG COLD
FRONT. LOCAL GUSTS TO 65 MPH ARE ALSO POSSIBLE. WINDS WILL
DIMINISH BEHIND THE COLD FRONT ON SATURDAY MORNING.

A HIGH WIND WATCH MEANS THERE IS POTENTIAL FOR STRONG DAMAGING
WINDS TO EFFECT THE AREA. CONTINUE TO MONITOR THE LATEST
FORECASTS AT WEATHER.GOV/RENO.

$$

HTTP://WEATHER.GOV/RENO

BENINATO
000 
WWUS75 KREV 182215
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT THU OCT 18 2007

...STRONG WINDS TO AFFECT THE REGION FRIDAY AND FRIDAY NIGHT...

.A STRONG COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY NIGHT
INTO EARLY SATURDAY. STRONG SOUTH TO SOUTHWEST WINDS WILL PICK UP
NORTH OF INTERSTATE 80 FRIDAY MORNING AND THEN SPREAD SOUTH ACROSS
THE REGION FRIDAY AFTERNOON INTO FRIDAY EVENING. WINDS WILL
DECREASE SATURDAY BEHIND THE FRONT.

NVZ004-190600-
/O.CAN.KREV.LW.Y.0018.000000T0000Z-071019T0200Z/
/O.UPG.KREV.HW.A.0008.071019T2200Z-071020T1200Z/
/O.NEW.KREV.WI.Y.0015.071019T1700Z-071020T0600Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...FERNLEY...FALLON...LOVELOCK...
SILVER SPRINGS...NIXON...IMLAY
315 PM PDT THU OCT 18 2007

...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...
...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY. THE LAKE WIND
ADVISORY HAS BEEN CANCELLED. THE HIGH WIND WATCH IS NO LONGER IN
EFFECT. 

FOR TODAY...CLOUD COVER HAS KEPT WINDS BELOW LAKE WIND CRITERIA...
THEREFORE THE LAKE WIND ADVISORY FOR PYRAMID LAKE HAS BEEN
CANCELLED.

FRIDAY...SOUTH TO SOUTHWEST WINDS OF 10 TO 15 MPH WILL INCREASE TO
15 TO 30 MPH WITH GUSTS UP TO 50 MPH IN THE AFTERNOON AS A STRONG
COLD FRONT APPROACHES. WINDS WILL SHIFT TO WEST TO NORTHWEST AND
DECREASE BEHIND THE COLD FRONT.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

$$

CAZ072-NVZ002-190600-
/O.CAN.KREV.LW.Y.0018.000000T0000Z-071019T0200Z/
/O.NEW.KREV.WI.Y.0015.071019T1700Z-071020T0600Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TAHOE CITY...
TRUCKEE...MARKLEEVILLE...GLENBROOK...INCLINE VILLAGE
315 PM PDT THU OCT 18 2007

...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY...
...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 10 AM TO 11 PM PDT FRIDAY. THE LAKE WIND
ADVISORY HAS BEEN CANCELLED. 

FOR TODAY...CLOUD COVER HAS KEPT WINDS BELOW LAKE WIND CRITERIA...
THEREFORE THE LAKE WIND ADVISORY FOR PYRAMID LAKE HAS BEEN
CANCELLED.

FRIDAY...SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED AS A STRONG COLD FRONT APPROACHES. LOCAL GUSTS TO 50 MPH
ABOVE THE VALLEY FLOORS ARE POSSIBLE...WITH GUSTS TO 85 MPH OVER
RIDGETOPS. WINDS WILL SHIFT TO WEST TO NORTHWEST AND DECREASE
BEHIND THE COLD FRONT.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

$$

NVZ003-190600-
/O.UPG.KREV.HW.A.0008.071019T2200Z-071020T1200Z/
/O.NEW.KREV.HW.W.0007.071019T2200Z-071020T1200Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE
315 PM PDT THU OCT 18 2007

...HIGH WIND WARNING IN EFFECT FROM 3 PM FRIDAY TO 5 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 3 PM FRIDAY TO 5 AM PDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE EXPECTED
FROM LATE FRIDAY AFTERNOON THROUGH FRIDAY NIGHT ALONG AND AHEAD
OF A STRONG COLD FRONT. LOCAL GUSTS TO 65 MPH ARE POSSIBLE IN THE
FOOTHILLS WEST OF HIGHWAY 395 AND IN WIND PRONE AREAS SUCH AS
WASHOE VALLEY AND STEAD. WINDS WILL DIMINISH BEHIND THE COLD FRONT
EARLY SATURDAY MORNING.

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WIND OF
THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

$$

CAZ073-NVZ001-190600-
/O.UPG.KREV.HW.A.0008.071019T2200Z-071020T1200Z/
/O.NEW.KREV.HW.W.0007.071020T0000Z-071020T1500Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ
315 PM PDT THU OCT 18 2007

...HIGH WIND WARNING IN EFFECT FROM 5 PM FRIDAY TO 8 AM PDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM FRIDAY TO 8 AM PDT
SATURDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 60 MPH ARE EXPECTED
FRIDAY NIGHT AND EARLY SATURDAY ALONG AND AHEAD OF A STRONG COLD
FRONT. WINDS WILL DIMINISH BEHIND THE COLD FRONT ON SATURDAY
MORNING.

DAMAGE TO TREES...POWER LINES AND PROPERTY IS POSSIBLE WITH WIND OF
THIS MAGNITUDE. DRIVING WILL BECOME HAZARDOUS FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

$$

NVZ005-190600-
/O.UPG.KREV.HW.A.0008.071019T1700Z-071020T0200Z/
/O.NEW.KREV.WI.Y.0015.071019T1200Z-071020T0000Z/
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...EMPIRE...GERLACH
315 PM PDT THU OCT 18 2007

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY. THE HIGH WIND
WATCH IS NO LONGER IN EFFECT. 

SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
FRIDAY AHEAD OF A STRONG COLD FRONT. WINDS WILL DIMINISH BEHIND
THE COLD FRONT LATE FRIDAY AFTERNOON AS THE FRONT MOVES THROUGH.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

$$

CAZ071-190600-
/O.NEW.KREV.WI.Y.0015.071019T1200Z-071020T0000Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITIES OF...PORTOLA...SUSANVILLE...WESTWOOD...
SIERRAVILLE
315 PM PDT THU OCT 18 2007

...WIND ADVISORY IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 5 AM TO 5 PM PDT FRIDAY. 

SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED
FRIDAY AHEAD OF A STRONG COLD FRONT...ESPECIALLY ALONG AND EAST
OF HIGHWAY 395. WINDS WILL DIMINISH BEHIND THE COLD FRONT LATE FRIDAY
AFTERNOON AS THE FRONT MOVES THROUGH.

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this high wind watch went out at Oct 17, 3:20 AM PDT, 11 hours 44 minutes earlier.

Area forecast discussion, Oct 17, 3:20 AM PDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
320 AM PDT WED OCT 17 2007

.SHORT TERM...
140 KT JET STREAM OVER NRN CA-NV WILL MOVE EAST INTO ID/UT TONIGHT.
THE WINDS AT THE SURFACE ARE STILL GUSTING UP TO 25-35 MPH IN MANY
AREAS EARLY THIS MORNING. THESE WINDS WILL DECREASE THROUGH THE DAY
TODAY AS THE JET MOVES EAST AND 700 MB FLOW DECREASES FROM 25-30 KTS
THIS MORNING TO AROUND 15 KTS BY THIS AFTERNOON. HOWEVER WIND GUSTS
WILL STILL REACH 25 MPH IN MANY AREAS THIS AFTERNOON. WINDS OVER
LAKE TAHOE AND PYRAMID WILL BE GUSTY THIS MORNING...BUT SHOULD DROP
BELOW 30 MPH BY MID MORNING SO DECIDED NOT TO ISSUE A LAKE WIND
ADVISORY TODAY. PLENTY OF ENERGY ASSOCIATED WITH THE JET OVERHEAD TO
CONTINUE PRODUCING SNOW SHOWERS MAINLY IN THE SIERRA NORTH OF
MAMMOTH AND OVER NRN ZONES. SOME AREAS IN THE TAHOE BASIN MAY SEE AN
INCH OR TWO OF ADDITIONAL SNOW ACCUMULATION ESPECIALLY ABOVE
6500-7000 FEET THIS MORNING BEFORE SHOWERS TAPER OFF. A SHORT WAVE
MOVING INTO THE NRN CA COAST IS PRODUCING AN AREA OF SHOWERS OVER
NRN CA. THESE WILL MOVE EAST AND MAINLY AFFECT AREAS NORTH OF LAKE
TAHOE TODAY.

WARM ADVECTION AHEAD OF THE MAIN TROUGH APPROACHING THE AREA LATER
THIS WEEK WILL START OVERNIGHT TONIGHT INTO TUESDAY. SNOW LEVELS
4500-5000 FEET TODAY WILL RISE TO ABOVE 7000-7500 FEET TONIGHT...AND
ABOVE ALL PASS LEVELS BY THURSDAY. THE MAIN CONCERN FOR THURSDAY
WILL BE THE WIND. 700 MB FLOW INCREASES TO 35-55 KTS FROM RENO NORTH
WITH STRONG WARM ADVECTION. NRN ZONES MAY NEED A WIND ADVISORY ON
THURSDAY...BUT WILL LET DAY SHIFT TAKE A LOOK TODAY AND DECIDE. ITS
STILL A LITTLE EARLY TO ISSUE A WIND ADVISORY FOR 36+ HOURS OUT.

FRIDAY WILL BE THE MOST ACTIVE DAY IN THE SHORT TERM. THE MAIN COLD
FRONT APPROACHES THE AREA AND SHOULD MOVE THROUGH ON SATURDAY. AHEAD
OF THE FRONT WINDS WILL INCREASE EVEN FURTHER. 700 MB WINDS INCREASE
TO 50-60 KTS NORTH OF HIGHWAY 50...THE TEMPERATURE GRADIENT WILL
INCREASE AHEAD OF THE APPROACHING FRONT...AND THERE SHOULD BE PRECIP
LOADING ON THE WEST SIDE OF THE CREST. ALL INGREDIENTS LEAD TO AT
LEAST A WIND ADVISORY...IF NOT A HIGH WIND WARNING FOR THE NRN HALF
OF THE CWA. MODEL SOUNDINGS ARE HINTING AT A CRITICAL LEVEL
DEVELOPING...BUT RIGHT NOW IT LOOKS TOO LOW. SHIFTS ON WED/THURS CAN
MONITOR AND ISSUE APPROPRIATE STATEMENTS. ANOTHER CONCERN ON FRIDAY
AND FRIDAY NIGHT WILL BE PRECIP. MODEL QPF HINTS AT NEAR OR ABOVE
0.75 INCHES OF LIQUID PRECIP OVER THE SIERRA CREST. MOST OF THIS
PRECIP WILL FALL AHEAD OF THE FRONT AND BEFORE SNOW LEVELS HAVE A
CHANCE TO LOWER TO CAUSE AN IMPACT. BENINATO

.LONG TERM...SATURDAY THROUGH TUESDAY...
MINIMAL CHANGES OVER THE PREVIOUS FORECAST.  MODELS IN GOOD
AGREEMENT WITH TROUGH PASSING OVER NEVADA ON SATURDAY.  THE TROUGH
WILL BRING SHOWERS WITH COLD UNSTABLE AIR ALOFT. SNOW LEVELS
SATURDAY MORNING COULD BE DOWN TO 4000-4500 FEET NORTH OF HIGHWAY
50.

MODEL AGREEMENT CONTINUES SUNDAY THROUGH TUESDAY WITH RIDGE OVER
NEVADA.  TEMPERATURES WILL BE SLOW TO REBOUND ON SUNDAY WITH STRONG
SURFACE HIGH OVER THE GREAT BASIN PRODUCING A NORTHEAST-EAST FLOW.

MONDAY AND TUESDAY...TEMPERATURES WILL RISE INTO THE 60S FOR THE
SIERRA AND LOW TO MID 70S FOR WESTERN NEVADA AS THE RIDGE REMAINS
OVERHEAD.  500MB HEIGHT ANOMALIES ON THE 6-10 DAY MEANS ARE NEAR 100
METERS...AND THE 850MB TEMPERATURE ANOMALIES ARE 8-10C.  THIS
SUGGESTS HIGHS EARLY NEXT WEEK COULD BE 10-15 DEGREES ABOVE NORMAL
/MID 60S FOR THE NV VALLEYS/. THUS HAVE RAISED HIGHS A FEW DEGREES
ABOVE GUIDANCE AND THE PREVIOUS FORECAST.  RECORD HIGH AT THE RENO
AIRPORT FOR OCT 22-25 IS 83 DEGREES...EXCEPT FOR OCT 24 WHICH IS 89
DEGREES.

LOOKING BEYOND THE FORECAST PERIOD...A LONGWAVE RIDGE IS PROJECTED
BY THE CLIMATE PREDICTION CENTER TO REMAIN OVER THE WEST THROUGH THE
REST OF THE MONTH...WHICH WOULD MEAN GENERALLY TRANQUIL WEATHER AND
OVERALL AVERAGE TO ABOVE AVERAGE HIGH TEMPERATURES.  BRONG
&&

.AVIATION...12 UTC WEDNESDAY TO 12 UTC THURSDAY
MOIST WEST FLOW CONTINUES THIS MORNING WITH SCATTERED SHOWERS IN THE
SIERRA. PERIODS OF MOUNTAIN OBSCURATION IN SNOW SHOWERS WITH
CEILINGS BELOW 2500 AGL AT KTRK AND KTVL. SHOWERS SHOULD END BY 18
UTC AS THE MOISTURE IS CUT OFF.

NO OPERATIONAL IMPACTS AT KRNO...MOUNTAIN TOPS TO THE WEST OF THE
AIRPORT MAY BE OBSCURED AT TIMES DUE TO THE SNOW SHOWERS IN THE
SIERRA THROUGH 18 UTC.  BRONG

&&

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.

CA...NONE.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 8:36 AM PDTLake Wind AdvisoryREVDouglas, Washoe6 hr

Nearby

High Wind Watches in Nevada, 2007High Wind Watches in California, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.